Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 20, NWS Birmingham, AL

April 15, 2018Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 15, 2018, 8:59 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Apr 16, 2018, 4:32 AM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 8:59 PM CDT (01:59 UTC)
In effect from
Apr 16, 2018, 4:32 AM CDT
Expired
Apr 16, 2018, 7:41 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 21.64 ft at Apr 16, 2018, 4:00 AM CDT.

actionminormoderate204004/1604/17
Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

178 
WGUS44 KBMX 160159
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
859 PM CDT Sun Apr 15 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.

.Heavy weekend rain is resulting in water rises along the Black 
Warrior River. Water levels at Sayre are forecast to briefly climb 
into minor flood stage, with a crest expected Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-161359-
/O.NEW.KBMX.FL.W.0020.180416T0932Z-180417T0936Z/
/SAYA1.1.ER.180416T0932Z.180416T1200Z.180416T2136Z.NO/
859 PM CDT Sun Apr 15 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Locust Fork At Sayre.
* from late tonight to late Monday night...or until the warning is 
  cancelled.
* At  8:00 PM Sunday The stage Was 21.1 feet. 
* Flood stage is 25.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by early tomorrow  and continue 
  to rise to near 25.9 feet. The river will fall
  below flood stage by tomorrow afternoon .
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
1 follow-up statement
292 
WGUS84 KBMX 161241
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
741 AM CDT Mon Apr 16 2018


...The flood warning is cancelled for the Locust Fork At Sayre...

.Rises have not been as great as expected on the Locust Fork at 
Sayre...and the flood warning is no longer in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC073-125-127-161311-
/O.CAN.KBMX.FL.W.0020.000000T0000Z-180417T0936Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
741 AM CDT Mon Apr 16 2018

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT  7:00 AM Monday the stage was 21.4 feet. 
* Flood stage is 25 feet. 
* Forecast...The river crested below flood stage at 21.6 feet.  The 
  river will fall the next few days.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 15, 7:37 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 15, 7:37 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
737 PM CDT Sun Apr 15 2018

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

A mid level wave, rotating through the base of the mean upper
trough, was moving over Central Alabama this evening. Overall
moisture was rather shallow, but there is lift. Went ahead and
added sprinkles to the forecast for the northern half through
midnight. Post-frontal/under upper low low level clouds are
difficult to forecast and break up. It appears the models are
very agreeable in diminishing these clouds overnight, especially
south. Kept the clouds a bit longer than advertised. There also
will be some downward motion behind the wave, which will help mix
out clouds.

Lowered overnight lows with strong cold air advection into Central
Alabama. Temperatures into the upper 30s were already noted and
now have a large part of the area into the 30s. Several locations
will be into the lower 30s. These cold conditions are pure
advection and clouds will not affect this much either way. Not
quite freezing, but close. Since colder conditions are expected,
what about frost. It still appears the winds will remain high
enough to hamper development along with dew point depressions of a
few degrees.

75

Previous short-term discussion:Through Tonight.

We have tight surface pressure gradients this afternoon with
gusty generally west/west-northwest winds behind a front that is
currently now in Georgia. At the same time, an upper low is
swinging eastward across the Upper Midwest. As it does so, a
shortwave will move through the flow across the Deep South. For
Central Alabama, that will mean some stratus behind the front
swinging across the area this afternoon and tonight. There is a
low chance for some very light rain with this wave, but most rain
will probably miss us to the north. The moisture will be shallow
and mainly just stratus. Colder temperatures are expected tonight
into the middle 30s north and the upper 30s to around 40 south.
Will forgo a frost advisory for tonight though. With winds
expected to remain elevated along with cloud cover, any frost
should be minimal if any. Due to the tight pressure gradients, a
wind advisory remains in effect for the east half of the forecast
area until 3z.

08

.LONG TERM...
Monday through Sunday

High pressure will build Monday and remain through Tuesday night.
Lows on Tuesday morning will be chilly as well with 30s and 40s
possible. Will need to monitor this morning for potential frost as
winds will be calmer, but too early to issue any advisories here.

By Wednesday afternoon a cold front will begin to enter the area.
There should be just enough return to allow for some isolated to
scattered showers along and ahead of the front, but overall the
front will be moisture starved so amounts will be minimal at best.
Will stick with 20 to 30 PoPs for the front. High pressure then
builds back into the area for Thursday through Saturday. Our next
weather system should arrive sometime Saturday night into Sunday.
Models continue to flip flop on the strength of this system as
they have a hard time determining the depth of the cold air and
impact of the trough over the area. Would expect a few more days
of uncertainty until they begin to hopefully have a better
agreement or at least run to run consistency.

16

&&

.AVIATION...
00Z TAF Discussion.

Post-frontal strato-cumulus covers a large area at this writing.
Most of these ceilings were VFR. A mid level wave was moving
overhead and producing a few sprinkles. In this zone, a few
ceilings into the MVFR range may occur. Additionally, some of the
ceilings may decrease as the sun sets. Believe the best sprinkle
chances and lowest, MVFR ceilings, would be at BHM/ANB/ASN. Clouds
mix out and will decrease from the west and south overnight.

A few clouds may hang on northeast with BHM/ASN/ANB the best shot
and any holdover. Otherwise, clear to partly cloudy conditions.
Winds will remain westerly at 10-20kts much of the period.

75

&&

.FIRE WEATHER...

Colder temperatures are expected behind the front through tonight
with windy conditions and lingering clouds. Fog should not be an
issue on tonight through Tuesday. Look for lower relative humidity
values on Monday and Tuesday as drier air filters into the area.
Although winds will be elevated on Monday, there are no fire
weather concerns at this time as relative humidities are not
expected to reach critical levels.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     36  55  38  74  50 /  10   0   0   0   0
Anniston    36  56  39  74  51 /  10   0   0   0   0
Birmingham  37  57  42  77  54 /  10   0   0   0   0
Tuscaloosa  36  60  42  77  54 /  10   0   0   0   0
Calera      36  58  42  75  53 /  10   0   0   0   0
Auburn      38  58  42  73  52 /   0   0   0   0   0
Montgomery  39  62  43  77  52 /   0   0   0   0   0
Troy        37  62  43  76  52 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Elmore...Etowah...Jefferson...Lee...Macon...Montgomery...Pike...
Randolph...Russell...Shelby...St. Clair...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Apr 15, 11:19 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1119 AM CDT Sun Apr 15 2018

ALZ011>015-017>050-161930-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1119 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Winds will be brisk through tonight as an upper level low swings
through. Winds of 15 to 25 mph with gusts up to 40 mph can be
expected this afternoon through 10 pm.

Due to heavy rainfall across the area, minor river flooding is
expected on the Tombigbee, Sucarnoochee, and Cahaba River basins.
Please refer to river flood statements for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Due to heavy rainfall, minor river flooding is expected through as
late as Thursday for portions of the Tombigbee, Sucarnoochee, and
Cahaba River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:19 AM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more11 hr
Apr 16, 2:33 PM CDTFrost AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 12 more18 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.